Far be it from me –

It Wasn’t Me

For the first 37 years of my life I suffered in silence. Emerging from a dysfunctional childhood and adolescent depression I moved into adulthood only to be come ensnared in a violent marriage which brought me to the brink of insanity. Only by walking away did I postpone for 6 years what was to be a highly terrifying descent into psychosis, a six month stay in hospital, culminating in 6 horrendous treatments of Electro Convulsive Therapy (ECT). During the next 6 years I stumbled in the darkness of my soul and insult was added to injury when 10 years after my psychotic breakdown, I was diagnosed with cataracts in both eyes, caused by the ingestion of enormous quantities of neuroleptic drugs. I faced surgery twice and recovery from the second operation was both slow and painful. Seven years after my breakdown I’d given up the cocktail of medication. Withdrawal was far from easy and since 1993 I’ve relapsed on six occasions. I call that recovery. Others do not. Through talking therapies and cathartic writing I have broken my silence and found my voice. No one could hear my headaches or see my optical migraines. Now I know it is my responsibility and mine alone, to ensure that my mental well being remains constant and continual. By nurturing my psyche with good music, good nutrition and company of positive people – and by avoiding negativity as far as I can -I can achieve good health. I understand that the vagus nerve responds well to this regime and blood pressure and heart rate are attuned accordingly. More and more of us are now acknowledging the link between early life trauma and adult psychosis and the move towards demedicalisation of mental illness is gathering pace. Talking about distress and verbalising my pain has helped me process and absorb traumatic events and see, that once delusions and hallucinations have dissipated, the pain is unprotected – and hurts intensely. Without the cloak of madness I am vulnerable and raw, exposed and stinging. Healing comes when crying and talking clear and clean my psyche and allow new and happier memories to replace the wounds with genuine emotional growth – and understanding that it is a sign of strength, not weakness, that I survived those traumatic times and can now move forward, without looking over my shoulder.

1 Comment »

The NHS Choices Website – Their Choices or Your Choices – Another update

So far there’s been no sign of another email from Datapharm but I’ve been to the NHS Choices website to check whether lens opacity has been added to the list of side effects for  Chlorpromazine and here is the link

http://www.nhs.uk/medicine-guides/pages/medicinesideeffects.aspx?condition=schizophrenia+and+psychosis&medicine=chlorpromazine+hydrochloride&preparation=

Yes!

I’ve asked Datapharm to check out Seroquel, Amitryptyline, Prednisone as they can all cause lens opacity

More soon

 

Leave a comment »

The NHS Choices Website – Your Choices or Their Choices? An update

I’ve received another email from NHS Choices

“Dear Madam,

The content of our drugs “Medicines A-Z” is provided by an external company called Datapharm. It is a comprehensive list but certainly different people can have different experiences on different drugs.

However, at NHS Choices we merely publish the content they provide.

If you have a complaint about that content please contact Datapharm.

Kind regards
NHS Choices”

 I’m  waiting to hear from Datapharm.  Last Friday they told me “The Medicine Guide for Chlorpromazine currently covers the lens opacity side effect with a listing of ‘eye or eyesight problems’. I will refer ask our editorial team to consider the inclusion of a more explicit term, such as lens opacity. I will contact you in a week with an update to the status of this information.

More soon

Leave a comment »

The NHS Choices Website – Your Choices, Or Their Choices?

According to what was then my local Primary Care Trust,  psychiatrists cannot be expected to know about the side effects of the medication they prescribe.  What?   Yes,  it’s a given that medication has side effects.  Lens opacity/cataracts is a side effect of some anti depressantsanti psychotics, and steroids.

I was 48 when I was diagnosed with cataracts.  When I saw the ophthalmologist he said my cataracts were not the usual ones he saw in his clinic,  and he asked if I’d ever taken the anti psychotic  drug Chlorpromazine.  I’d taken large quantities of Chlorpromazine ten years previously,  while sectioned under the l983 Mental Health Act.   The ophthalmologist said the Chlorpromazine had caused my cataracts.  I had surgery in 2003, and 2008

Recently I followed the link Tweeted  by @NHSChoices  to their Side Effects section.  I searched for Chlorpromazine and there, listed under Side Effects was “Eye Problems”.http://www.nhs.uk/medicine-guides/pages/medicinesideeffects.aspx?condition=schizophrenia+and+psychosis&medicine=chlorpromazine+hydrochloride&preparation=  That was it.  I note that since I made my enquiries it says “Eye and Eyesight Problems”.

I queried this on Twitter and was told the information was meant only as a guide.  I went back to the NHS Choices website and contacted the NHS to ask why lens opacity/cataracts was not listed, arguing that patients could not make clear and informed decisions and choices, if the information given by the NHS  was incomplete.  Eventually I had a reply asking me to contact DataPharm  http://www.datapharm.org.uk/with my enquiry.  This I did.  Back came the reply from DataPharm that I could contact some Pharmaceutical companies myself.  I protested about this and had another reply to say sorry and that they did not list lens opacity/cataracts as a side effect of Chlorpromazine because it was not listed in the documentation they received from the Pharmaceutical company.   Ah.

I contacted the manufacturers of Seroquel/Quetapine and they said the medication does cause cataracts in dogs.

I’ve written back to DataPharm and to the NHS Choices Website to say just because the Pharmaceutical company does not list this specific side effect it does not mean this side effect does not exist.

I’ve contacted APRIL (http://judithhaire.com/april-adverse-psychiatric-reactions-information-link/)  and RxISK (http://judithhaire.com/rxisk-is-a-free-independent-drug-safety-website/)  and let them both know how my enquiry to the NHS Choices website is progressing and I have now passed my email correspondence to my MP Laura Sandys for her comment.

To be continued.

.

Leave a comment »

victimfocus

Exploring best practice and research in sexual violence. A loud voice in the fight against victim blaming. Written and Managed by Jessica Eaton, Doctoral Researcher in Forensic Psychology

ALT-POLITICS

Politics For The People

Cortical Chauvinism

A site discussing autism related issues

Not quite curvy; definitely real

Tales of a mental mental health campaigner...

BOOKS FROM DUSK TILL DAWN

Each night I travel the world, I live in the minds of killers and walk at the side of heros.

'Personality Disorder' In The Bin

A collective space for all those wishing to resist, oppose or critique the label 'personality disorder'

DWPExamination.

RELOADED - Free Speech

morethanmydiagnoses

an honest and frank record of mental illness and recovery

Psychiatric Survivors

Beware the Evils of Psychiatry and Big Pharma!

thekineticenergizer

Through my eyes is your reality

Fabijenna

Health & Balance

Embracing Authenticity

"Don't be ashamed of your story it will inspire others!"

Minal Dalal Co-Creator

Spreading resources for potential living.

Democracy Counts

Whatever happened to Democracy?

%d bloggers like this: